anorexia, Bipolar Disorder, Uncategorized

Side Effect: Weight Gain


It’s been a week since we made further changes to my medication.  Increased the Vraylar (mood stabilizer) and stopped the use of the Wellbutrin (anti-depressant).  I am neither manic nor depressed, so I suppose I am in the sweet spot.  I feel a bit subdued though, not as happy as I had been in the weeks prior to today, but also not as mellow as I was three weeks ago when I was dealing with the depression.  This could be a happy medium, although, I would like to have just a little bit more sunshine in me, to be honest, but beggars cannot be choosers.

Speaking of beggars, one thing that has increased is my weight.  And this is always a very touchy topic for me.  Struggling off and on with Anorexia for the past 18 years leaves the subject of weight gain to be a big taboo topic.  I know that in time, as we age, most people gain weight.  I also know that different medications affect a person’s weight in diverse ways.  I know that I am not defined by what I weigh or what I look like.  I also know that my mental health is far more important than the number on the scale and what size clothes I wear on my body.

With all that being said, I am still struggling.  Over the last month, I have gained five pounds.  Which is not THAT bad, but considering that I have been much heavier in the last year, a gain of five pounds hits my fear center and I start to fret over whether I am going to gain back all the weight I lost previously.  And this scares the crap out of me.  I was finally getting used to my body, embracing where I had some curves and accepting the number that smiled back at me from the scale.

I tell my brain that I am fine, that I am beautifully, wonderfully and fearfully made.  That an extra five pounds will not be the end of the world.  I do believe that underneath the surface, is the issue that this weight gain is not within my control.  That this weight gain happened as a result of medication that I don’t want to take for a disorder that I don’t want to have.  All things that are not within my control.  And let me tell you, I like to be in control.  I like to know what is going to happen and when and by whom.  And when I don’t, I get super agitated.  So, having a mental illness that is defined by the variance between poles, makes being a person who likes to be in control, a touchy subject.

I go back to what I have learned from years and years of therapy: control what’s within your control.  I think on what IS within my control?

  • The way I mentally handle this weight gain.
  • How much I exercise and what I put in my body.
  • Ensuring I get adequate sleep
  • Resisting the temptation to weigh myself daily

There’s several things that I CAN do in this situation.  By changing my mindset and focusing on what I do have, instead of what I don’t have, this whole situation takes a different path.

  • Focus on how my mental health has improved since making this medication change
  • I have a healthy immune system and have not fallen ill despite all the various sicknesses that have been plaguing the masses
  • I am a role model to my daughter and want her to be body confident and have a positive body image, and she can learn this by me leading by example

I have always hoped that one day I would not be so incredibly critical of what I look like and how much I weigh.  As I have gotten older, I am doing a better job, but I still have room for improvement.  However, I will give myself credit for being rational and not stopping my medication due to the weight gain, and instead of turning back to a deadly eating disorder, I am responding with a rational mind.





Photo Credit:

5 thoughts on “Side Effect: Weight Gain”

    1. It is such a struggle for me… a previous prescription made me gain 20 pounds and I have since lost that weight due to coming off the medication, so now I am so afraid of gaining it all back, and I am still heavier than I want to be to begin with. But I just keep telling myself that my mental health is so much more important than a few pounds.

      Liked by 1 person

  1. Thank you for sharing your experience. I think most of us who have to go through treatment have stories similar, in that it’s something we don’t want to take for something we don’t want to have. Just remember, you are never alone in this. I’m glad to hear you’re in the sweet spot. I have been lately too, and while I wish I could be even happier, I guess we take what we can get 🙂

    Liked by 1 person

    1. You are welcome… and yes I am in a sweet spot, but I too wish I could be a little happier. I plan to let my doctor know this when I see her next Monday. I always get torn if I am asking for too much, but I won’t know unless I ask, right? I hope your day is blessed. The sun decided to come out today, so although chilly, it is nice to see the perfectly blue skies.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s